Experts have stated that a lot of people are putting their health at risk by using potentially dangerous tan injections. These injections are readily available online and also in some tanning salons and hairdressers. These experts have called upon doctors to warn patients about the health risks associated with these tanning drugs.
The drug, melanotan, is a synthetic hormone, which when injected stimulates the melanin that occurs naturally in the body. Melanin is a pigment that determines the skin color of an individual. But stimulation of the cells which produce melanin could make them abnormal, which may also lead to skin cancer or organ failure.
Michael Evans-Brown from the Liverpool John Moores University says that, “Serious concerns exist about the quality of the preparations that are currently available – not only the drug content and dose, but also contaminants and sterility. Some users, especially those who are injecting drugs for the first time, are reusing or sharing injecting equipment, which places them and others at risk of infections, including blood borne viruses.”
Long term effects of these drugs are not known, however the user is putting oneself at the risk of getting infected with HIV or Hepatitis C, due to sharing needles, or reusing old needles. The use of melanotan I and II could also damage the cardiovascular and immune systems, apart from giving rise to other complications.
Studies have shown that these injections are linked to nausea, facial flushing and vomiting. They have also been known to increase sexual desire. The use of these drugs are not legalized in the U.K. Doctors have been advised to warn patients about the health risks associated with the use of these illicitly supplied drugs and also to report of any adverse side effects.